Georgia, 2016

Winter Storm and Winter Weather in Georgia, March 3, 2016

March 3, 2016 · NWS FFC · 7 events in 7 counties and zones

S. spread a large area of rain across North Georgia.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A low pressure center moving across the southeastern U.S. spread a large area of rain across North Georgia. Across the far northern Georgia counties, cold and dry air in place in the lower and middle levels of the atmosphere resulted in a period of snow with accumulations ranging from a trace at lower elevations to as much as 3 inches at higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 3, 12:45 PM EST, 45 minutes earlier.

Area forecast discussion, Mar 3, 12:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EST THU MAR 3 2016

.UPDATE...HAVE ADJUSTED THE HIGHS TODAY DOWN SOME ACROSS THE NORTH TO
ACCOUNT FOR RAIN AND EAST WINDS. ALSO ADDED A BRIEF PERIOD OF RAIN
AND SLEET TO THE NORTHWEST CORNER.

41

PREVIOUS...
.UPDATE...
HAVE UPDATED FORECAST TO ACCOUNT FOR FASTER MOVEMENT OF RAIN. HAVE
BROUGHT IN HIGHER POPS SOONER FOR NORTHWEST GA.

41

.PREV DISCUSSION... /ISSUED 405 AM EST THU MAR 3 2016/

SHORT TERM /TODAY THROUGH FRIDAY/...
HIGH PRESSURE WILL MOVE OFFSHORE EARLY THIS MORNING AS LOW PRESSURE
BEGINS TO PUSH EAST ACROSS THE MISSISSIPPI RIVER INTO THE ARKLAMISS.
THE LOW PRESSURE SYSTEM WILL BE ACCOMPANIED BY WIDESPREAD SHOWERS
AND A FEW THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED.

THE MODELS ARE FAIRLY SIMILAR WITH THE TRACK OF THE LOW
CENTER...WITH THE GFS A LITTLE FURTHER NORTH THAN THE NAM OR ECMWF.
HOWEVER...THE NAM IS SLIGHTLY FASTER THAN THE ECWMF AND GFS. THE
DIFFERENCES IN TRACK AND TIMING COULD IMPACT WHERE/IF ANY THUNDER IS
PRESENT AND HOW FAST THE PRECIP WILL TAPER OFF. HAVE TRIED TO TAKE A
COMPROMISE...AND USED THE ECMWF...SINCE IT SEEMS TO BE SMACK IN THE
MIDDLE OF GUIDANCE.

MODELS ARE NOT PRODUCING MUCH SURFACE INSTABILITY AT ALL WITH THIS
SYSTEM. THUNDER WILL BE MOST LIKELY IN THE VICINITY OF THE LOW TRACK
AND SOUTHWARD. CURRENTLY...THIS WOULD BE ACROSS THE SOUTHERN CWFA
BUT COVERAGE SHOULD REMAIN ISOLATED. ACROSS THE NORTH...EVEN THOUGH
LAPSE RATES ARE PRETTY STEEP...STILL THINK THAT THUNDER CHANCES
REMAIN TOO SMALL TO MENTION AT THIS TIME...HOWEVER...WOULD NOT RULE
OUT A RUMBLE OF THUNDER OR TWO.

BEFORE THE SYSTEM COMPLETELY MOVES OUT...THERE IS SOME POTENTIAL FOR
RAIN TO MIX WITH SNOW ACROSS THE HIGHER ELEVATIONS. HOWEVER...IT
WILL BE A RACE BETWEEN THE ARRIVAL OF THE COLD AIR ALOFT AND WHEN
THE PRECIP WILL EXIT. FOR NOW...PRECIP CHANCES REMAIN LOW ACROSS
NORTHEAST GA...AND NO ACCUMULATIONS ARE EXPECTED.

HIGH PRESSURE WILL BUILD IN FROM THE WEST ON FRIDAY.

NLISTEMAA

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE EXTENDED FORECAST STARTS OFF WITH THE EXITING FRONTAL SYSTEM
USHERING IN A HIGH PRESSURE RIDGE THAT WILL KEEP NORTH AND
CENTRAL GEORGIA DRY FOR MOST OF THE EXTENDED FORECAST. THIS RIDGE
BECOMES CENTERED OVER THE CAROLINAS SUNDAY AND SLOWLY MOVES OFF
SHORE THROUGH THE MIDDLE OF THE WEEK. THIS RIDGE STILL KEEPS A
GOOD GRIP ON THE SOUTHEASTERN U.S. THROUGH WEDNESDAY AND NOT
ALLOWING THE NEXT SYSTEM TO MOVE INTO GA THROUGH DAY 7. THIS RIDGE
DOES PUT GA IN MOIST SOUTHERLY FLOW SO WE WILL SEE INCREASED
CLOUDS COVER DAYS 4-7 BUT NOT EXPECTING MUCH IN THE WAY OF
PRECIPITATION. MAY SEE SOME ISOLATED SHOWERS AHEAD OF THE NEXT
SYSTEM BY DAY 7 SO HAVE PUT IN A SLIGHT CHANCE OF SHOWERS FOR
WEDNESDAY.

01

&&

.AVIATION...
18Z UPDATE...
PRECIPITATION SPREADING ACROSS THE TAF SITES THIS AFTERNOON AND
CONTINUING INTO THE EVENING. ISOLATED THUNDER THIS AFTERNOON BUT
BETTER CHANCE THIS EVENING AS THE COLD UPPER LOW MOVES ACROSS
THE STATE. MOST THUNDER SHOULD REMAIN SOUTH OF KATL. CEILINGS
LOWERING THROUGH THE EVENING...INTO IFR AFTER MIDNIGHT. WINDS
EAST WITH A FEW GUSTS UNTIL AFTER 06Z THEN BECOMING NORTHWEST.
GRADUAL IMPROVEMENT AFTER 14Z FRIDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          57  39  60  36 /  70  80   5   0
ATLANTA         56  41  56  38 /  80  80   5   0
BLAIRSVILLE     46  35  51  31 /  80  70  10   0
CARTERSVILLE    52  39  54  33 /  80  70   5   0
COLUMBUS        65  44  61  39 /  70  80   5   0
GAINESVILLE     51  39  55  36 /  70  70   5   0
MACON           66  45  62  37 /  70  80   5   0
ROME            50  39  54  32 /  80  60   5   0
PEACHTREE CITY  58  41  58  33 /  80  80   5   0
VIDALIA         72  49  63  42 /  50  70   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
AVIATION...41
Hazardous weather outlook, Mar 3, 11:55 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EST THU MAR 3 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1155 AM EST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL GEORGIA...
EAST CENTRAL GEORGIA...NORTH CENTRAL GEORGIA...NORTHEAST
GEORGIA...NORTHWEST GEORGIA...SOUTHEAST GEORGIA AND WEST CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS AND BRIEF PERIODS OF SLEET POSSIBLE.

WEATHER HAZARDS EXPECTED...

BRIEF SLEET IS POSSIBLE THROUGH EARLY AFTERNOON. ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.

DISCUSSION...

A LOW PRESSURE SYSTEM WILL MOVE EAST TODAY...PUSHING A COLD FRONT
ACROSS NORTH AND CENTRAL GEORGIA. THE AREAS OF RAIN WILL COMBINE
WITH COLDER TEMPERATURES NEAR THE SURFACE ACROSS PORTIONS OF NORTH
GEORGIA TO PRODUCE VERY BRIEF PERIODS OF SLEET THROUGH EARLY
AFTERNOON. NO ACCUMULATIONS ARE EXPECTED.

AS THE FRONT PUSHES INTO CENTRAL GEORGIA...ISOLATED THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING. ANY STORMS THAT DO
DEVELOP WILL STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF WINTRY PRECIPITATION THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Mar 3, 12:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1239 PM EST THU MAR 3 2016

GAZ001>009-011>016-019>024-030-032200-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-POLK-
1239 PM EST THU MAR 3 2016

...PERIODS OF SLEET OR SNOW POSSIBLE THIS AFTERNOON...

RAIN SHOWERS ACROSS NORTH GEORGIA THROUGH THE AFTERNOON HAVE THE
POTENTIAL TO PRODUCE PERIODS OF SLEET OR SNOW AS THEY COMBINE WITH
COLD AIR NEAR THE SURFACE...PARTICULARLY IN THE HIGHER ELEVATIONS
OF NORTH GEORGIA. AT ELEVATIONS ABOVE 1500 FEET A DUSTING IS
POSSIBLE...MAINLY ON ELEVATED SURFACES. OTHERWISE...NO
ACCUMULATIONS ARE EXPECTED AT THIS TIME.
Special weather statement, Mar 3, 1:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 PM EST THU MAR 3 2016

GAZ052-066-031900-
HEARD GA-TROUP GA-
127 PM EST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HEARD AND TROUP COUNTIES
UNTIL 200 PM EST...

AT 126 PM EST...A STRONG THUNDERSTORM WAS OVER WELCH...OR NEAR
STROUD...MOVING EAST AT 60 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LAGRANGE...HOGANSVILLE...CORINTH...HARRISONVILLE...BIG SPRINGS...
MOUNTVILLE...HILLCREST...WARES CROSSROADS...ABBOTTSFORD...PIEDMONT
HEIGHTS...LOUISE...GLENN AND STATE LINE PARK.

LAT...LON 3329 8496 3328 8496 3328 8495 3326 8495
      3322 8494 3322 8487 3297 8487 3297 8520
      3321 8525
TIME...MOT...LOC 1826Z 255DEG 50KT 3308 8538

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Fannin

When
March 3, 1:30 PM EST to 7:00 PM EST
Where
Fannin forecast zone
Reported by
Social Media
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

A report was received on social media of 2 inches of snow at the Springer Mountain Shelter on the Appalachian Trail.

Winter Storm, Pickens

When
March 3, 1:30 PM EST to 7:00 PM EST
Where
Pickens forecast zone
Reported by
Social Media
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

A report was received on social media of 2.3 inches of snow on Henderson Mountain. The broadcast media reported 1-2 inches of snow on Oglethorpe Mountain.

Winter Storm, Dawson

When
March 3, 1:30 PM EST to 7:00 PM EST
Where
Dawson forecast zone
Reported by
Social Media
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Reports were received on social media of around 1 inch of snow on the ground across Dawson County. A report of 3 inches was received from on Mount Oglethorpe.

Winter Storm, Lumpkin

When
March 3, 1:30 PM EST to 7:00 PM EST
Where
Lumpkin forecast zone
Reported by
Public
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

A report of 2.3 inches of snow was received from the public in the Porter Springs area.

Winter Weather, White

When
March 3, 1:30 PM EST to 7:00 PM EST
Where
White forecast zone
Reported by
COOP Observer
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

A trained spotter reported 1 inch of snow in the Cleveland area. A COOP observer reported 1.5 inches west of Sautee.

Winter Weather, Forsyth

When
March 3, 1:30 PM EST to 7:00 PM EST
Where
Forsyth forecast zone
Reported by
Social Media
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

A report of a quarter of an inch of snow was received on social media from the Cumming area.

Winter Weather, Hall

When
March 3, 2:00 PM EST to 6:00 PM EST
Where
Hall forecast zone
Reported by
State Official
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

A report of a half of an inch of snow was received on social media from the Squirrel Creek area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617708, 617709, 617710, 617711, 617712, 617713, 617714.